EconPapers    
Economics at your fingertips  
 

The great moderation in international capital flows: A global phenomenon?

Peter McQuade and Martin Schmitz

Journal of International Money and Finance, 2017, vol. 73, issue PA, 188-212

Abstract: This paper highlights a recent ‘great moderation’ in global capital flows, characterised by smaller volumes and lower volatility of cross-border transactions. However, there are substantial differences across countries and regions which we analyse by comparing the level of international capital flows observed in 2005–06, immediately prior to the onset of the global financial crisis, to the post-crisis period of 2013–14, when global flows arguably settled at a ‘new normal’. We find that since the pre-crisis period, gross capital inflows recovered more for economies with smaller pre-crisis external and internal imbalances, lower per capita income, improving growth expectations, a less severe impact of the global financial crisis and less stringent macroprudential policy. On the asset side, countries with a more accommodative monetary policy, a milder impact of the crisis and oil exporters managed to increase gross capital outflows in the post-crisis period.

Keywords: International capital flows; Global financial crisis; External imbalances; Monetary policy; Macroprudential policy (search for similar items in EconPapers)
JEL-codes: F15 F21 F32 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (11) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560617300475
Full text for ScienceDirect subscribers only

Related works:
Working Paper: The great moderation in international capital flows: a global phenomenon? (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:73:y:2017:i:pa:p:188-212

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-09-28
Handle: RePEc:eee:jimfin:v:73:y:2017:i:pa:p:188-212